When your doctor prescribes Metformin for you, he will likely advise you not to take it with alcohol. That’s because this medication can lower your blood sugar. Alcohol does the same thing, and the combination of the two can be disastrous for your body.
When your blood sugar levels become too low, you can enter a state called lactic acidosis. At this point, your blood sugar is so low as to warrant the classification of medical emergency. You may start to feel dizzy or have a headache. You can also feel nauseous, and you may suffer from diarrhoea or you may begin vomiting. Your body will not react well to extremely low blood sugar, and you may start to feel like you are going to die. In fact, this condition could be fatal if you don’t get sugar into your body quickly enough. That’s why most people who have type 2 diabetes or who take medication that lowers their blood sugar will be advised to keep some sort of sugary snack handy.
Order safe and effective treatment for type 2 diabetesView all treatments
Another problem with drinking alcohol and taking Metformin at the same time is that alcohol can dull your senses. You may start suffering the symptoms of lactic acidosis once you have mixed your medication with alcohol, but you may not realise that you are experiencing any problem at all. Your body will be numb to the sensations it should be feeling, and even though you are suffering from a headache, nausea, dizziness and suchlike, you won’t be fully aware of it. Becoming inebriated is going to make you unable to control your blood sugar levels properly and it may make you less likely to call for help when you really need it.
Metformin is able to cause serious enough side effects on its own, without adding any alcohol into the mix. Often, patients who take this drug feel stomach pain, dizziness, muscle pain, suffer from an uneven heart rate, and experience weakness or trouble breathing. These side effects can become exacerbated by drinking alcohol. So, if you already suffer from some of these when you take Metformin, you are likely to experience far more severe forms of the same side effects once you add in some alcohol.
If you feel that you need to drink alcohol, then you should talk to your doctor before you take Metformin. It is possible that your doctor will be able to prescribe you something other than Metformin that won’t react with alcohol so adversely. Alternatively, your doctor may give you an acceptable limit of alcohol to drink while taking this medication, if your health is good enough. In most cases, however, the two do not mix, and you should never combine Metformin and alcohol without first talking to your doctor. Your doctor will be better able to tell you how these two substances will interact with one another in your particular situation.